Can medication help?

anti-epileptic medication and video game seizuresAs I’ve said elsewhere, it’s hard to find a physician experienced in treating visually induced seizures. Reflex seizures remain a very specialized area of expertise. Even if you go to a neurologist or even an epileptologist—a neurologist specializing in seizures and epilepsy—chances are you will essentially be advised to avoid exposure to video games if they trigger seizures. There are of course recommendations about keeping one eye covered if you feel a seizure coming on, taking breaks while playing, not sitting too close, not playing when sleep-deprived, and so on. But what else can physicians do to help?

If the only seizures you have are those that are provoked by things like video games, doctors will be reluctant to prescribe anticonvulsants—unless you are also triggered by other environmental stimuli that are difficult to avoid. Anti-seizure drugs are, as a group, a rather nasty bunch. They often slow down cognitive processes, interfere with memory, and bring other unpleasant side effects including stomach upset, rashes, sedation, unsteadiness, headaches, and mood swings. Problems with blood count and liver function are also possible as well as birth defects when taken during pregnancy. Most people who use anticonvulsants run into some of these side effects, and it’s not unusual to need to switch to a different drug with more tolerable side effects.

Even if you can withstand the side effects, visually induced seizures may not respond to medication. A couple of anticonvulsants are said to be more effective than the others for preventing visually induced seizures:  valproate (Depakote) and lamotrigine (Lamictal). Depakote is particularly likely to cause nausea and vomiting, but it is the most frequently recommended drug for preventing video game seizures. Lamictal is not prescribed for anyone under age 16 because of the risk of a very serious skin rash that is more of a threat in younger people.

Basically, if video games and other flash and flicker stimuli give you seizures, you’re in a tough spot–your doctor will probably not be able to do a lot to make you less sensitive. The best option, unfortunately, is abstinence/avoidance of the offending stimuli.



Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s